Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 97, NWS Great Falls, MT

August 5, 2013Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2013, 1:34 PM MDT for Glacier County, Pondera County, Toole County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2013, 1:34 PM MDT (19:34 UTC)
Expired
Aug 5, 2013, 2:15 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:55 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 5, 11:55 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT Mon Aug 5 2013

AVIATION SECTION UPDATED

.UPDATE...
Made minor updates to forecast this morning. Adjusted POPs to
include isolated showers/thunderstorms across portions of
southwest and central Montana associated with a jet core moving
into the area from the west. Have also adjusted thunderstorm
wording to include gusty winds across southwest Montana this
afternoon/evening. Wind shear at the 0-6 km level increases to
the 40-50 kt range during that time, allowing for the potential
for some of those winds to partially translate down to the
surface. Am keeping the mention of gusty winds/small hail/heavy
rain for thunderstorms across north central/central Montana.
Precipitable water values range from 0.75 to 1.00 inches there and
instability mostly ranges from 400 to 800 J/kg, but 0-6 km wind
shear is much less than in the areas farther south. Therefore,
with less upper level support, hail will likely not become large.
However, with the potential for the brief heavy rain over the
still moist areas along the Hi-Line, will be alerting decision-
makers to this potential. Otherwise, temperatures and winds seem
to be trending similarly to the going forecast.  Coulston

&&

.AVIATION...
UPDATED 1755Z.
An upper-level trough and accompanying plume of Pacific moisture
will move along the US/Can border today, sparking scattered
thunderstorms across central and southwest MT this afternoon/
evening. A weak surface cold front from this system is currently
near KCTB and should only make slow southward progress through 00Z.
There is potential for isolated stronger storms near/along the
front, mainly vcnty KCTB/KHVR, but could come as far south as KGTF
by late aftn. Main threat would be gusty outflow winds and brief
heavy rainfall. Expect VFR conditions for the most part, though
brief MVFR is possible near any stronger storms. Convective activity
will dissipate this evening with gradually decreasing cloud cover.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT Mon Aug 5 2013/
Today through Wednesday...An upper trough extended from central
Alberta to southern B.C. early this morning. This trough will
move into northwest Montana this afternoon then continue moving
southeast overnight. The trough combined with an unstable airmass
will lead to scattered thunderstorms this afternoon into this
evening. There should be enough instability and wind shear and
lift and moisture for a few of the thunderstorms to have strong
gusty winds, small hail, and brief heavy rain over the central and
northern forecast zones. Tuesday and Wednesday expect quieter
weather as an upper ridge develops over the Pacific Northwest. For
Tuesday a stable layer aloft should generally prevent any
thunderstorms from forming. The exception will be over
northcentral Montana where the airmass will still be unstable. A
weaker stable layer aloft Wednesday could lead to a little more
coverage of thunderstorms in the north. Blank

Wednesday night through Monday...A slightly unstable summer like
weather pattern will continue to reside over the region for the
second half of the work week and into next weekend. Again tonight
both the GFS/EC models differ in the exact timing/placement with
the upper level disturbances moving through the region. Thus
isolated thunderstorms look possible most days from Thursday
through Monday. However...there looks to be just enough model
support to try and keep the lower elevations drier from Wednesday
night through Thursday night...thus pops have been lowered just a
touch for many lower elevation locations. Otherwise...isolated to
scattered thunderstorms are expected across the region later this
week...through the weekend...and into early next week. In terms of
temperatures...summer like temperatures will continue through the
period...with afternoon highs near normal most days. The only
change was to lower the afternoon highs a touch for next
weekend...especially in southwest MT...as the latest forecast
models indicate afternoon highs in southwest MT should now
generally be in the upper 80s rather than near or just above 90
degrees. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  50  79  51 /  30  40  10  10
CTB  75  48  77  50 /  50  30  10  10
HLN  87  55  84  54 /  20  30  10  10
BZN  86  48  82  47 /  20  20  10  10
WEY  79  37  76  34 /  20  10   0   0
DLN  84  48  82  47 /  20  20  10  10
HVR  81  53  78  51 /  30  40  20  20
LWT  81  49  75  48 /  30  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK/COULSTON
LONG TERM...BRUSDA
AVIATION...BRUSDA

weather.gov/greatfalls
Hazardous weather outlook, Aug 5, 4:16 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT MON AUG 5 2013

MTZ009>014-044>051-054-061030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
416 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. A
FEW OF THE THUNDERSTORMS WILL HAVE BRIEF HEAVY RAINFALL...GUSTY
WINDS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-055-061030-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
416 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:17 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
117 PM MDT MON AUG 5 2013

MTZ010-044-046-052000-
EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT-
117 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EASTERN GLACIER
AND SOUTHERN TOOLE COUNTIES UNTIL 200 PM MDT...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF CUT BANK...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ETHRIDGE...
   SHELBY...
   LEDGER...
   DEVON...

LAT...LON 4868 11127 4839 11127 4806 11164 4846 11252
      4873 11254
TIME...MOT...LOC 1917Z 294DEG 43KT 4853 11226

HOENISCH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:17 PM MDTSpecial Weather StatementTFXToole43 min
Aug 5, 2:25 PM MDTSpecial Weather StatementTFXLiberty65 min
Aug 5, 2:36 PM MDTSpecial Weather StatementTFXHill39 min
Aug 5, 2:45 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Toole60 min
Aug 5, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole42 min
Aug 5, 3:20 PM MDTSevere Thunderstorm WarningTFXChouteau55 min
Aug 5, 3:55 PM MDTSevere Thunderstorm WarningTFXToole50 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 5, 4:18 PM MDTSpecial Weather StatementTFX42 min
Aug 5, 4:28 PM MDTSpecial Weather StatementTFXBroadwater47 min
Aug 5, 4:30 PM MDTSpecial Weather StatementTFXGallatin45 min
Aug 5, 4:41 PM MDTSpecial Weather StatementTFXLiberty49 min
Aug 5, 5:18 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.